WebMD News Archive
Is it worth trying a statin again if you had side effects?
Most people who stop taking statin drugs because of side effects can restart their medicine and keep taking it long-term, a study has found.
BMJ Group News
What do we know already?
Statins are drugs that lower people’s bad cholesterol levels. For people with too much bad cholesterol, taking a statin reduces the chances of having a heart attack, and of dying from a heart attack.
Like all drugs, statins can cause side effects. These can include liver damage, muscle weakness or damage, pain, tiredness, and reactions with other kinds of medicines.
In studies, between 5 and 10 people in every 100 who take a statin have some side effects. More people than this may say they have side effects, but it’s difficult to know for sure which effects are caused by taking statins and which are caused by other things, such as a minor illness.
If people stop taking statins because of side effects, this can increase their risk of heart problems or death from heart disease.
Researchers wanted to find out how often in the real world people stop taking statins because they get side effects, and how many people start taking statins again after having side effects the first time.
They studied the medical records of 108,000 people at two hospitals in the US who were given a prescription for a statin, and recorded how many of them stopped taking a statin and why. Researchers also recorded how many of these people went on to try the same or a different statin in the following 12 months, and if so, whether they continued to take it for at least a year.
What does the new study say?
Around half of people who stopped taking a statin started taking one again within 12 months. More than 90 in 100 of these people continued taking the drug for at least another 12 months.
The researchers said this could have been because the side effects they experienced at first became less troublesome in time, or changing to a different type of statin meant they did not get the same side effect. Or it could have been that the problems they experienced at first were not actually caused by the statin at all.
Around 17 in every 100 people in the study who took a statin had a side effect. The most common side effects were muscle pain (myalgia) and muscle weakness (myopathy).
How reliable is the research?
The larger a study is, the more reliable it can be and the less likely it is that the effects are down to chance. This study looked at more than 100,000 people, so it was of a good size and the results should be reasonably reliable.
The researchers used computer software that analysed the reasons doctors gave in people’s medical records for stopping statins. But the reasons why people stopped were only recorded in their medical records in one third of cases. This means we can’t be sure that all side effects were recorded. The researchers also noted that this software is not always accurate, and this may have introduced some errors.
What does this mean for me?
It’s not uncommon to have side effects if you take a statin. This study suggests that it may be worth trying statins again, or possibly trying a different statin. If you are taking a statin and have any problems, discuss this with your doctor. It’s not a good idea to stop or restart medicines without talking to your doctor first.